The Journal of Geometric Analysis

, Volume 26, Issue 2, pp 858–872 | Cite as

Classification of Convex Ancient Solutions to Curve Shortening Flow on the Sphere

Article
  • 163 Downloads

Abstract

We prove that the only closed, embedded ancient solutions to the curve shortening flow on \(\mathbb {S}^2\) are equators or shrinking circles, starting at an equator at time \(t=-\infty \) and collapsing to the north pole at time \(t=0\). To obtain the result, we first prove a Harnack inequality for the curve shortening flow on the sphere. Then an application of the Gauss–Bonnet, easily allows us to obtain curvature bounds for ancient solutions leading to backwards smooth convergence to an equator. To complete the proof, we use an Aleksandrov reflection argument to show that maximal symmetry is preserved under the flow.

Keywords

Curve shortening flow Ancient solutions Aleksandrov reflection Harnack 

Mathematics Subject Classification

53C44 35K55 58J35 

Notes

Acknowledgments

Both authors would like to thank Professor Bennett Chow for suggesting this problem and providing much useful guidance on laying out the program. The second author is especially thankful, this paper arising from her Ph.D. thesis under Professor Chow’s supervision. This paper was completed while the first author was a SEW Visiting Assistant Professor at UCSD, acting as an informal Ph.D. advisor to the second author’s Ph.D. research at UCSD.

References

  1. 1.
    Chow, B.: Geometric aspects of Aleksandrov reflection and gradient estimates for parabolic equations. Commun. Anal. Geom. 5(2), 389–409 (1997)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Chow, B., Gulliver, R.: Aleksandrov reflection and nonlinear evolution equations. I. the \(n\)-sphere and \(n\)-ball. Calc. Var. Partial Differ. Equ. 4(3), 249–264 (1996)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chow, B., Gulliver, R.: Aleksandrov reflection and geometric evolution of hypersurfaces. Commun. Anal. Geom. 9(2), 261–280 (2001)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Daskalopoulos, P., Hamilton, R., Sesum, N.: Classification of compact ancient solutions to the curve shortening flow. J. Differ. Geom. 84(3), 455–464 (2010)MathSciNetMATHGoogle Scholar
  5. 5.
    Gage, M.E.: Curve shortening makes convex curves circular. Invent. Math. 76(2), 357–364 (1984)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Gage, M., Hamilton, R.S.: The heat equation shrinking convex plane curves. J. Differ. Geom. 23(1), 69–96 (1986)MathSciNetMATHGoogle Scholar
  7. 7.
    Grayson, M.A.: The heat equation shrinks embedded plane curves to round points. J. Differ. Geom. 26(2), 285–314 (1987)MathSciNetMATHGoogle Scholar
  8. 8.
    Grayson, M.A.: Shortening embedded curves. Ann. Math. 129(1), 71–111 (1989)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Hamilton, R.S.: The formation of singularities in the Ricci flow. In: Surveys in Differential Geometry, vol. II (Cambridge, 1993), pp. 7–136. International Press, Cambridge (1995)Google Scholar
  10. 10.
    Huisken, G.: A distance comparison principle for evolving curves. Asian J. Math. 2(1), 127–133 (1998)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Johnson, D.L., Muraleetharan, M.: Singularity formation of embedded curves evolving on surfaces by curvature flow. Int. J. Pure Appl. Math. 61(2), 121–146 (2010)MathSciNetMATHGoogle Scholar
  12. 12.
    Toponogov, V.A.: Differential geometry of curves and surfaces. A concise guide, with the editorial assistance of Vladimir Y. Rovenski, p. xiv+206. Birkhäuser Boston Inc., Boston (2006). ISBN: 978-0-8176-4384-3; 0-8176-4384-2Google Scholar
  13. 13.
    Zhu, X.-P.: Asymptotic behavior of anisotropic curve flows. J. Differ. Geom. 48(2), 225–274 (1998)MathSciNetMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California San DiegoLa JollaUSA

Personalised recommendations